What should I do about my contraception

Hi

What should I do about my contraception?

I have used many different forms of contraception.  I started when I was in my teens with the pill, I then went on to use the injection which I had every 3 months, then after a year or so I moved to the implant. After that ran out, I tried the coil but I didn’t like that and I returned to the pill for a month but then stopped everything for 2 years. Of course, I fell pregnant but sadly, I lost the baby at 7 weeks. I went back to the injection and I was happy until I began getting cramps and strange pains in my groin.

I went to the doctor asking to be put on the pill in the expectation of having the pill with the 7-day break so that I could have a bleed again, but instead of that, they gave me a progestogen-only pill, which I take every day, without a break or a predictable bleed.

I have now been on that pill, called Zelleta for six months and have had a small spell of bleeding but not even for a day.

Lately, though, I’ve bled again, but for two days and it’s been very light, almost pink, and very uncomfortable.

I can’t help wondering if I should take a week’s break from the pill and then continue or if I should come off it and go back onto the injection?

Suzie

Dear Suzie

I don’t think you should take a week’s break but continue with your pill as prescribed. There is no bleeding pattern control with any progestogenic method, which I hope was explained to you when you started using such methods.

The only method to regulate the bleeding pattern is the combined hormonal method of contraception. e.g. the combined hormonal contraceptive pill, the 7-day patch used for 21 days consecutively, or the 21-day vaginal ring – and the bleed is a withdrawal bleed, not an actual period, as we have naturally.

The bleed happens because the hormones are withdrawn for a week and the lining of the uterus is triggered to shed – and that is usually quite light, and less painful than a ‘natural’ period. And, in some places, there is a move towards extended use of the combined methods of contraception, and reducing the number of bleeds a woman has whilst using it.

By using the progestogen-only pill that you are – this contains desogestrel and is the only progestogen-only pill from that group of pills, which suppresses ovulation as well as altering the consistency of the mucus at your cervix – (mimicking the mucus during the second half of your natural menstrual cycle).

The good thing about it is that you are in control of it. If you return to the injection, you have to wait for it to wear off and its effects to leave your system.

Additionally, if you haven’t been tested to rule out chlamydia, it would be extremely sensible to do so.

I think you should go back to whoever prescribed your Zelleta and explain what’s happening to them – otherwise, they don’t know. And, as you have discomfort, that simple swab test would be something I’d expect them to offer you – especially if you’re sexually active and not using condoms as well as your Pill.

Then, let them guide you, specifically. They may want to examine you, just to be sure that nothing else seems to be going on. If you haven’t had a Pap test (smear test) and are now at the age to have that done, it would be another sensible thing to do.

I hope this helps.

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.